Tennessee, 2016

Hail and Damaging Wind in Tennessee, May 1, 2016

May 1, 2016 · NWS OHX · 2 events in 2 counties and zones

Scattered showers and thunderstorms, including some supercells, developed across Middle Tennessee during the afternoon and evening hours on May 1. A few reports of large hail and wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms, including some supercells, developed across Middle Tennessee during the afternoon and evening hours on May 1. A few reports of large hail and wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 1, 1:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 1, 1:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT SUN MAY 1 2016

.DISCUSSION...A ROLLER COASTER SPRING WX PATTERN IS AHEAD THIS
WEEK FOR MIDDLE TENNESSEE...INCLUDING SEVERE STORMS...RAIN...AND
PERHAPS EVEN A LITTLE FROST.

IN THE NEAR TERM...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR ABOUT THE NORTHWEST HALF OF MID TN LATE THIS AFTERNOON AND
EARLY EVENING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE
CONCERNS...WITH VERY LOW TORNADO THREAT. STORMS ARE MAINLY
DIURNAL...AND SHOULD DIMINISH WITH SUNSET. TEMPS CLIMBING INTO THE
LOWER 80S FOR MANY AREAS...WITH DEW POINTS IN THE LOW TO MID
60S...ARE PUSHING CAPES OVER 1500 J/KG THIS AFTERNOON. SHEAR WILL
INCREASE AS 700-500 MB LAYER WINDS EXCEED 50KT.

THE COLD FRONT MOVING INTO MID TN WILL STALL OVER THE AREA LATE
TONIGHT INTO MONDAY AS ANOTHER SHORTWAVE AND SURFACE LOW MOVE
ALONG THE BOUNDARY. THIS WILL BRING WIDESPREAD RAIN AND A FEW
THUNDERSTORMS ON MONDAY. WE DO NOT ANTICIPATE SEVERE STORMS
MONDAY. RAINFALL AMOUNTS FROM ONE HALF TO 1 INCH WILL BE
COMMON...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE OVER THE
SOUTHEAST AND PLATEAU WHERE CONVECTION PROBS ARE HIGHER.

THIS SYSTEM FINALLY GETS THE PUSH IT NEEDS TO EXIT THE REGION ON
TUESDAY AS SEVERAL SHORTWAVE TROUGHS ROUND THE BASE OF THE LARGER
SCALE TROUGH OVER THE EASTERN CONUS. THESE COUPLE OF SHORTWAVES
ARE GOING TO BE THE DRIVING INFLUENCE IN A DRASTIC PATTERN CHANGE.
DURING THE TRANSITION...THE DISTURBANCES WILL BRING A SMALL
CHANCE FOR SOME LIGHT RAIN TUESDAY AND WEDNESDAY...WITH NEAR
NORMAL TEMPERATURES. BY LATE WEEK...A DEEP LONGWAVE TROUGH WILL IN
PLACE OVER THE EASTERN STATES...WITH GENERALLY DRY CONDITIONS AND
BELOW NORMAL TEMPERATURES. HIGHS WILL ONLY BE IN THE 60S FOR MUCH
OF THE AREA THURSDAY AND FRIDAY. OVERNIGHT LOWS WILL DROP INTO THE
LOWER 40S FOR MANY AREAS...WITH MID TO UPPER 30S AND PATCHY FROST
POSSIBLE FOR THE UPPER CUMBERLAND FRIDAY MORNING.

NEXT WEEKEND LOOKS DRY...WITH THE WX ROLLER COASTER HEADING
UPHILL AGAIN AS HIGHS CLIMB THROUGH THE 70S...AND PERHAPS INTO THE
LOWER 80S AGAIN BY NEXT MONDAY.

&&

.AVIATION...
18Z TAF DISCUSSION.

CIGS HAVE IMPROVED TO MVFR/VFR AT AREA AIRPORTS. TSRA DEVELOPING
OVER WEST KY/TN EXPECTED TO AFFECT CKV/BNA BETWEEN 20-00Z...WITH
ACTIVITY WEAKENING AND POSSIBLY BRINGING -SHRA TO CSV. MVFR CIGS
RETURN TO ALL AIRPORTS OVERNIGHT AHEAD OF NEXT WAVE...WHICH WILL
BRING -SHRA/-TSRA TO AIRPORTS ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      61  73  54  70  50 /  60  80  40  20  10
CLARKSVILLE    56  70  51  67  49 /  30  60  20  20  10
CROSSVILLE     60  72  54  66  48 /  50  90  70  20  20
COLUMBIA       61  72  53  69  49 /  60  80  40  20  10
LAWRENCEBURG   62  73  54  70  49 /  60  90  40  20  10
WAVERLY        58  72  50  70  49 /  30  70  20  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION........55/SHAMBURGER
LONG TERM..................13
Hazardous weather outlook, May 1, 10:29 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1129 AM CDT SUN MAY 1 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-021630-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1129 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

13

In the hours before

Special weather statement, May 1, 12:57 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT SUN MAY 1 2016

TNZ005-012000-
STEWART TN-
157 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 300 PM
CDT...

AT 155 PM CDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 7
MILES SOUTH OF MURRAY KENTUCKY...MOVING EAST AT 25 MPH.

NICKEL SIZE OR LARGER HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM AS IT MOVES INTO STEWART COUNTY.

LOCATIONS IMPACTED INCLUDE...
DOVER...AND LAND BETWEEN THE LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAND BETWEEN THE LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3647 8805 3649 8806 3653 8803 3663 8805
      3661 8772 3635 8775 3633 8780 3633 8784
      3634 8791 3635 8794 3636 8799 3645 8806
TIME...MOT...LOC 1855Z 277DEG 21KT 3651 8827

SHAMBURGER
Special weather statement, May 1, 2:18 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
318 PM CDT SUN MAY 1 2016

TNZ005-006-012100-
MONTGOMERY TN-STEWART TN-
318 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND CENTRAL
MONTGOMERY COUNTIES UNTIL 400 PM CDT...

AT 317 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF BIG ROCK...OR NEAR INDIAN MOUND...MOVING EAST AT
25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...PALMYRA...INDIAN MOUND AND WOODLAWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3641 8724 3640 8770 3659 8774 3664 8748
      3664 8728
TIME...MOT...LOC 2017Z 260DEG 23KT 3650 8763

SHAMBURGER
Special weather statement, May 1, 2:25 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT SUN MAY 1 2016

TNZ005-023-012115-
STEWART TN-HOUSTON TN-
325 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND HOUSTON
COUNTIES UNTIL 415 PM CDT...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF TENNESSEE RIDGE...OR 10 MILES WEST OF ERIN...MOVING EAST
AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ERIN...TENNESSEE RIDGE...CUMBERLAND CITY AND HOUSTON COUNTY AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3645 8761 3634 8759 3620 8758 3620 8766
      3622 8769 3623 8772 3625 8780 3623 8784
      3624 8794 3631 8795 3635 8798
TIME...MOT...LOC 2024Z 269DEG 18KT 3632 8789

SHAMBURGER
Local storm report, May 1, 2:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
349 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             CLARKSVILLE             36.56N  87.35W
05/01/2016  M0.70 INCH       MONTGOMERY         TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1600412

11

The radar

The Ft Campbell radar (KHPX), 27 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 1, 2:55 PM CST
Where
Montgomery County, Sango
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.500, -87.230

A few trees and power lines were blown down around Sango. Scattered pea to dime size hail was also reported on the south side of Clarksville by trained spotters.

Hail, Williamson

When
May 1, 4:15 PM CST
Where
Williamson County, 1.62 mi WNW of New Hope
Measured
1 in hail
Reported by
Social Media
Coordinates
36.028, -87.177

A #tSpotter Twitter report indicated quarter size hail fell at the I-40 and Highway 96 exit. Numerous other reports of pea to dime size hail were received from Kingston Springs southeast to the north side of Franklin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627475, 627476.